ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Back to Search Results |
| Model Number |
CT96STSD |
| Medical Device Problem Code |
Detachment of Device or Device Component (2907)
| Health Effect - Clinical Codes |
Pain (1994); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
06/22/2021
Type of Reportable Event
Malfunction
Event or Problem Description
On or about on (b)(6) 2020, plaintiff underwent left subclavian placement of an angiodynamics smartport product at (b)(6), by dr.(b)(6) m.D.The device was implanted for the purpose of ongoing iv chemotherapy to treat breast cancer.On or about on (b)(6) 2021, plaintiff present to (b)(6), for a port flush, which was unsuccessful and caused plaintiff to experience pain and resistance.Plaintiff's oncologist, dr.(b)(6) m.D., indicated that the smartport was no longer functional.On or about on (b)(6) 2021, plaintiff presented to (b)(6), for removal of the smartport, performed by (b)(6) m.D.Upon removal, the physician noted that the catheter appeared to be broken, and only 10cm of the catheter was removed.Plaintiff was later sent to undergo an x-ray to investigate the fractured catheter.Review of the x-ray by dr.(b)(6) m.D., a radiologist, indicated that the missing 9cm segment of the catheter is obliquely oriented across the right aspect of the cardiac silhouette.On or about on (b)(6) 2021, plaintiff presented to (b)(6), for removal of the missing catheter fragment, which was within the right heart.The procedure was performed by dr.(b)(6) m.D., and he noted that both ends of the missing catheter fragment had embedded in the cardiac wall and was not accessible with a snare but was eventually successful in removing the entire catheter fragment.
Additional Manufacturer Narrative
The reported device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference: (b)(4).
Additional Manufacturer Narrative
The customer's reported complaint description of catheter tubing fractured and detached cannot be confirmed.No port/catheter tubing device was returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.Device history record review of the packaging/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the directions for use (dfu) that is supplied with the port device, contains the following statements: contraindications: · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: · do not use syringes smaller than 10 ml when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.· failure to ensure patency of the catheter prior to power injection studies may result in port system failure and patient injury may occur.· do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.· absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.· if the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter disconnection or migration catheter embolization catheter fragmentation catheter pinch-off drug extravasation (leakage) catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference pr(b)(4).